Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 14, 2018Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 14, 2018, 10:43 PM EDT for Sussex County, New Jersey. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 10:43 PM EDT (02:43 UTC)
Expired
Jul 14, 2018, 11:15 PM EDT
In force
32 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 126 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS81 KPHI 150243
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1043 PM EDT SAT JUL 14 2018

NJZ001-008-150315-
Morris-Sussex-
1043 PM EDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS AND
NORTHEASTERN SUSSEX COUNTIES...

At 1042 PM EDT, a strong thunderstorm was located over Vernon Valley,
or 8 miles west of Warwick, moving southeast at 35 mph.

Winds up to 35 mph are possible with this storm.

Locations impacted include...
Kinnelon, Butler, Franklin, Riverdale, Hamburg, Sussex, Unionville,
Highland Lake, Vernon Valley, Pequannock Township and Upper Greenwood
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4120 7437 4109 7450 4104 7448 4105 7445
      4102 7443 4103 7442 4100 7429 4097 7428
      4091 7434 4104 7449 4105 7450 4123 7473
      4131 7458
TIME...MOT...LOC 0242Z 310DEG 22KT 4123 7452 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 14, 9:28 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 14, 9:28 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
928 PM EDT Sat Jul 14 2018

.SYNOPSIS...
High pressure across the Middle Atlantic region this evening will
weaken overnight. An upper air trough will cross the area Sunday,
followed by another later Monday. Low pressure and a cold front will
cross our region Tuesday and Tuesday night. High pressure will build
in for the middle of the week and remain through Friday. Another
disturbance will arrive for next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A 00z mesoanalysis placed the eastern edge of the axis of MLCAPE
from far northwestern New Jersey and the Poconos west and
southwestward. Noticed that the HRRR and the NAMnest have nearly
lost the convection now overnight (HRRR develops some convection in
eastern Pennsylvania after 12z Sunday), and this may be due to the
ongoing convection just to our northwest using up most of the
current instability. In addition, the forcing with the remnant
convectively induced short wave looks to waning with time and
therefore the current convection approaching the Poconos may end up
dissipating as it tracks east-southeastward through about midnight.

There is still a short wave trough approaching overnight, and with a
plume of higher precipitable water and some lingering instability,
some showers and a few thunderstorms cannot be ruled out. This looks
to be still placed across mainly northeastern Pennsylvania to
northern New Jersey. Given the uncertainty, initially trimmed back
the PoPs but kept the idea of some isolated to scattered
showers/thunder overnight and especially toward daybreak. Made some
tweaks to the hourly temperature, dew point and wind grids based on
the latest observations and trends. There is a pocket of lower dew
points in and around the Philadelphia metro, however these should
increase some though overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
For Sunday, there should be some showers and thunderstorms
continuing after sunrise over parts of northern or central NJ to
perhaps into eastern Pennsylvania. There could be a lull or main
activity moving offshore around midday, but then increasing heat and
humidity and resultant CAPE will likely lead to more afternoon
convection, especially N/W of PHL. Max temps are forecast similar to
today, but the sfc dewpoints will rise into the mid-upper-60s,
resulting in more uncomfortable conditions.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Sunday night...A few lingering showers and tstms are possible during
the evening, but then fair weather expected overnight. A warm and
humid overnight with lows only in the low 70s most areas.

Monday/Monday night...Unsettled with scattered tstms as an upper
level trough crosses the area and plenty of very warm and humid air
remains at the sfc. The greatest chc for tstms (mostly high chc /
low likely) will be over the srn Poconos and NW NJ.

Tuesday/Tuesday night...Showers and tstms will be widespread on
Tuesday as the humid airmass yields to a cold front crossing the
region. The front is rather potent for July, so heavy rains and
strong tstms are possible. We'll wait until tomorrow to see the SPC
outlook for Day3, but profiles seem to indicate that some svr is
possible for that day, especially N/W. We will continue to keep the
mention of  heavy rains in the grids and in the HWO too. More high
temperatures in the upper 80s/ low 90s for Tuesday and humid also.
This will be the final day of the heat and humidity. Heat indicies
may approach 100 in the I-95 urban corridor and Delmarva.

Wednesday thru Friday...The cold front will be east of the region
Wednesday. This period will be mostly dry with high pressure
building in. Highs will be seasonable with low/mid 80s in most
areas, but the overnight lows will be cool for July with 50s across
the north/west and low/mid 60s for Delmarva and srn NJ. These lows
will be around 5 degrees below normal. The airmass will be dry as
well, a good contrast from the airmass early next week.

Next weekend...Most of the operational models have a trough digging
in the east again late next week. Moisture is expected to move N/NE
across the Middle Atlantic, so probably some showers/tstms will
occur at these times. We'll just have some chc pops for those
periods attm. Temperatures mostly near normal with an uptick in the
humidity again. This time of the year is the warmest part
climatologically.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of tonight...Mainly VFR. Some showers and thunderstorms may be
near mostly ABE to TTN overnight. Southwest winds 5-10 knots,
diminishing to less than 5 knots or locally light and variable. The
timing and southern extent of any showers and thunderstorms is of
low confidence.

Sunday...Mainly VFR. Some showers and thunderstorms should be around
in the morning especially from ABE to PNE northward, then a few
showers and thunderstorms in the afternoon. Southwest winds increase
to around 10 knots. Timing and extent of showers and thunderstorms
is of lower confidence.

Outlook...
Sunday night...Mostly VFR. A few evening showers/tstms psbl.

Monday and Monday night...Mostly VFR. Sct tstms N/W with lower
conditions psbl.

Tuesday and Tuesday night...MVFR/IFR at times in occasional
showers and tstms.

Wednesday and Thursday...VFR expected.

&&

.MARINE...
The conditions are expected to remain below Small Craft Advisory
criteria through Sunday. Southerly winds though will gust up to 20
knots at times. Some showers and thunderstorms are possible late
tonight and early Sunday morning mainly north of Little Egg Inlet,
NJ.

Outlook...
Sunday night and Monday...Sub-SCA. Sct tstms Monday.

Monday night through Tuesday night...SCA psbl. Showers/tstms
expected.

Wednesday through Thursday...Sub-SCA.

Rip Currents...
For Sunday, a moderate risk of rip currents has been issued for
both the New Jersey and Delaware beaches. A south to southwest
wind is expected once again and it appears that while the swells
may decrease some there may continue to be underlying 12 second
long period swell energy. This would tend to result in rougher
conditions especially late morning and afternoon as the winds
increase.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Gorse
Short Term...AMC
Long Term...O'Hara
Aviation...Gorse/O'Hara
Marine...AMC/Gorse/O'Hara
Hazardous weather outlook, Jul 14, 8:00 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
800 PM EDT Sat Jul 14 2018

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-160000-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
800 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values near 100 degrees are possible on Monday and
Tuesday.

Heavy rain is possible on Tuesday, which may result in local
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-160000-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
800 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain is possible on Tuesday, which may result in local
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-160000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
800 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a moderate risk for the development of dangerous rip
currents on Sunday.

Heavy rain is possible on Tuesday, which may result in local
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-160000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
800 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 14, 10:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1043 PM EDT SAT JUL 14 2018

NJZ001-008-150315-
Morris-Sussex-
1043 PM EDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS AND
NORTHEASTERN SUSSEX COUNTIES...

At 1042 PM EDT, a strong thunderstorm was located over Vernon Valley,
or 8 miles west of Warwick, moving southeast at 35 mph.

Winds up to 35 mph are possible with this storm.

Locations impacted include...
Kinnelon, Butler, Franklin, Riverdale, Hamburg, Sussex, Unionville,
Highland Lake, Vernon Valley, Pequannock Township and Upper Greenwood
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4120 7437 4109 7450 4104 7448 4105 7445
      4102 7443 4103 7442 4100 7429 4097 7428
      4091 7434 4104 7449 4105 7450 4123 7473
      4131 7458
TIME...MOT...LOC 0242Z 310DEG 22KT 4123 7452

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:29 PM EDTAreal Flood AdvisoryPHISussex3 hr
Jul 15, 5:22 AM EDTSpecial Weather StatementPHISussex23 min
Jul 15, 6:27 AM EDTSpecial Weather StatementPHIMiddlesex33 min
Jul 15, 7:59 AM EDTSpecial Weather StatementPHISomerset31 min
Jul 15, 9:47 AM EDTAreal Flood AdvisoryPHIHunterdon4 hr
Jul 15, 8:42 AM EDTAreal Flood AdvisoryPHICarbon, Lehigh, Northampton4 hr
Jul 15, 9:44 AM EDTAreal Flood AdvisoryPHIBerks4 hr
Jul 15, 10:06 AM EDTFlash Flood WarningPHIBerks114 min
Jul 15, 10:57 AM EDTAreal Flood AdvisoryPHIBerks, Chester, Montgomery2 hr

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.